While acne is a common affliction, it can still result in psychosocial problems and reduced self confidence for those who suffer from even mild cases.
One of the primary drugs used to treat acne is isotretinoin, which is commonly sold as Roaccutane (previously known as Accutane).
Last year, 7,450 patients in Sweden were prescribed the drug. Side effects include dry eyes, hair loss, as well as effects on the liver, muscles, lipoproteins, and bones.
In addition, a number of studies going back to the 1980s have suggested a relationship between isotretinoin and the onset of psychological effects, including depression and increased suicide risk.
In a new study, published in British Medical Journal, Swedish researchers looked at data from about 5,700 Swedes who were prescribed Roaccutane in the 1980s. The scientists then linked the data with information from Swedish institutional care and cause of death records.
Between 1980 and 2001, a total of 128 subjects reviewed in the study tried to take their own lives, with 24 actually committing suicide.
The results aren’t statistically airtight, but the researchers found that the risk of attempted suicide was higher for the group of Roaccutane users than for the population in general, but that the risk increase often occurred before people started taking the drug.
“At the level of the population, our results indicate that treatment with isotretinoin may attenuate suicidal behaviour. For certain vulnerable patients, however, isotretinoin may trigger such behaviour,” the researchers wrote.
The challenge for future studies, the authors added, is developing ways to identify who may be vulnerable to the drug.
“The trend is rather clear. Severe acne in itself must be a very important part of the causal connection to suicide,” said Anders Sundström, a pharmacoepidemiologist at Karolinska Institutet and lead author of the study, told the TT news agency.
But the study doesn’t reveal whether it is the pimples themselves or some other underlying cause, such as genes, which lie behind the increased suicide risk.
“All patients with severe acne should have their mental health monitored closely,” said Sundström.